Alert archive / North Carolina / Beach Hazards Statements in 2015

Beach Hazards Statement 12, NWS Newport/Morehead City, NC

July 31, 2015

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 31, 2015, 4:38 PM EDT. It took effect at Aug 1, 2015, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2015, 4:38 PM EDT (20:38 UTC)
In effect from
Aug 1, 2015, 5:00 AM EDT
Expired
Aug 1, 2015, 8:00 PM EDT
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WHUS42 KMHX 312038
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 PM EDT FRI JUL 31 2015

...A HIGH THREAT OF RIP CURRENTS SATURDAY FROM CAPE HATTERAS TO
CAPE LOOKOUT...

.THE COMBINATION OF SOUTHERLY SWELL ENERGY AND A HIGH
ASTRONOMICAL TIDE CYCLE WILL LEAD TO A HIGH RISK OF RIP CURRENTS
BETWEEN CAPE HATTERAS AND CAPE LOOKOUT ON SATURDAY.

NCZ095-103-104-010845-
/O.NEW.KMHX.BH.S.0012.150801T1200Z-150802T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
438 PM EDT FRI JUL 31 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FROM CAPE HATTERAS TO CAPE LOOKOUT...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING.

* HAZARDS...A HIGH THREAT OF RIP CURRENTS.

* LOCATION...THE BEACHES FROM CAPE HATTERAS TO CAPE LOOKOUT.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE WILL
  BE AROUND 230 PM SATURDAY.

* SURF HEIGHT...3 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$
1 follow-up statement
748 
WHUS42 KMHX 010847
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 AM EDT SAT AUG 1 2015

...A HIGH THREAT OF RIP CURRENTS TODAY FROM CAPE HATTERAS TO CAPE
LOOKOUT...

.THE COMBINATION OF SOUTHERLY SWELL ENERGY AND A HIGH
ASTRONOMICAL TIDE CYCLE WILL LEAD TO A HIGH RISK OF RIP CURRENTS
BETWEEN CAPE HATTERAS AND CAPE LOOKOUT TODAY.

NCZ095-103-104-012100-
/O.EXT.KMHX.BH.S.0012.150801T0900Z-150802T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
447 AM EDT SAT AUG 1 2015

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* HAZARDS...A HIGH THREAT OF RIP CURRENTS.

* LOCATION...THE BEACHES FROM CAPE HATTERAS TO CAPE LOOKOUT.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE WILL
  BE AROUND 230 PM.

* SURF HEIGHT...3 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 3:27 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 3:27 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 PM EDT FRI JUL 31 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL LINGER THE COAST THROUGH THE WEEKEND. HIGH
PRESSURE WILL BUILDS INTO THE AREA FROM THE ATLANTIC WITH AN
INLAND TROUGH DEVELOPING TO THE WEST MONDAY INTO THE MIDDLE OF NEXT
WEEK. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 PM FRIDAY...CONVECTION HAS BEEN SLOW TO GET GOING THIS
AFTERNOON...BUT WINDS SHOULD BEGIN TO VEER TO S/SW OVER SOUTHERN
AREAS AS SEA BREEZE GETS GOING BY LATE AFTERNOON PER LATEST HIGH-
RESOLUTION MODELS. ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL
TO PRODUCE SOME HEAVY RAINFALL GIVEN VERY SLOW STORM MOTION WITH A
COL IN THE 500 MB PATTERN AND PRECIPITABLE WATER VALUES AROUND 2
INCHES. LATEST MESOANALYSIS SHOWING CAPES OF AROUND 2500 J/KG AND
LI'S AROUND -5 NEAR THE COAST SO STILL POTENTIAL FOR SOME DECENT
STORMS TO GET IN THE NEXT FEW HOURS. LOW TEMPERATURES ACROSS THE
REGION FROM 70 TO 76 DEGREES.

&&

.SHORT TERM /SATURDAY/...
AS OF 320 PM FRIDAY...MODELS ARE TRENDING A BIT DRIER FOR SATURDAY
AS MAIN AXIS OF CONVERGENCE AND THE DEEPEST MOISTURE WILL BE
OFFSHORE. WILL CONTINUE WITH LOW CHANCE POPS NEAR THE COAST
TAPERING TO MINIMAL POPS WELL INLAND. HIGH TEMPERATURES WILL
GENERALLY BE IN THE UPPER 80S COAST AND LOW/MID 90S INLAND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 3 PM FRI...A WEAK COLD FRONT WILL STALL NEAR THE COAST
THROUGH THE WEEKEND WHILE BROAD TROUGHING DOMINATES ALOFT.
ATLANTIC HIGH PRESSURE WILL BUILD BACK IN EARLY TO MID NEXT WEEK.

MODELS CONTINUE TO TREND DRIER FOR THIS WEEKEND INTO EARLY NEXT
WEEK...AND WILL FOLLOW TRENDS OF DECREASING POPS TO LESS THAN 20
PERCENT FOR THE NORTHERN AREAS AND 20-40 PERCENT ON THE COAST
THROUGH THE WEEKEND. ANY STORMS THAT DEVELOP COULD PRODUCE LOCALLY
HEAVY RAIN WITH PWAT VALUES NEAR 2 INCHES ALONG THE COAST. LOW
LEVEL THICKNESS VALUES SUPPORT HIGHS IN THE UPPER 80S/LOW 90S SUN
AND MON...WITH OVERNIGHT LOWS IN THE 70S.

BERMUDA HIGH AND THERMAL TROUGH SET-UP RETURNS EARLY NEXT WEEK AND
CONTINUES THROUGH THURSDAY...WITH PREDOMINATE S/SW FLOW ACROSS
THE AREA AND SCT SHOWERS/TSTMS...MAINLY DIURNALLY DRIVEN. TEMPS
WARM THROUGH THE WEEK...AS LOW LEVEL THICKNESS VALUES AND 850MB
TEMPS WARM...SUPPORTING HIGHS IN THE MID 90S INLAND AND UPPER 80S
TO LOW 90S ALONG THE COAST. COULD SEE MARGINAL HEAT ADVISORY
CRITERIA TUE/WED. A COLD FRONT WILL APPROACH THE AREA LATE WEEK.
SOME MODEL DIFFERENCES REGARDING TIMING/PLACEMENT...THE GFS HAS
THE FRONT STALLING SLIGHTLY TO THE NORTH OF THE AREA WHILE THE
ECMWF PUSHES IT THOUGH THE REGION FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH 18Z SATURDAY/...
AS OF 130 PM FRIDAY...VFR CONDITIONS THROUGH MUCH OF THE TAF PERIOD.
SHOWERS AND THUNDERSTORMS SHOULD START TO DEVELOP LATER THIS
AFTERNOON ALONG THE SEA BREEZE/STALLED FRONT.  THIS ACTIVITY SHOULD
STAY PRIMARILY EAST OF THE TAF SITES.  BUT CAN NOT RULE OUT
PRECIPITATION MIGRATING CLOSER TO OAJ/EWN.  PRECIPITATION SHOULD
DIMINISH THROUGH THE EVENING HOURS WITH CLOUDS ALSO ERODING THROUGH
THE OVERNIGHT...LINGERING MAINLY ALONG THE COAST. THEREFORE...THIS
MAY PROVIDE A BRIEF OPPORTUNITY FOR FOG TO DEVELOP ESPECIALLY
ACROSS OAJ/ISO DURING THE EARLY MORNING HOURS. FEEL EWN MAY HAVE
TOO MUCH CLOUD COVER STILL IN PLACE TO OBSERVE MUCH FOG. DEW
POINT DEPRESSIONS ACROSS THE NW MIGHT ALSO BE A BIT HIGH.
THEREFORE...HAVE EWN/PGV WITH A BIT HIGHER VSBYS AS COMPARED TO
OAJ/ISO. ANY LOW LEVEL MOISTURE SHOULD MIX OUT BY MID-MORNING
WITH MOSTLY CLEAR SKIES FOR MUCH OF SATURDAY. LIGHT AND VARIABLE
WINDS THROUGH THE TAF PERIOD.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 PM FRI...PRED VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
A WEAK FRONT WILL STALL NEAR THE COAST OR JUST OFFSHORE THROUGH
THE WEEKEND. ISOLATED TO SCT SHOWERS/TSTMS SAT NIGHT THROUGH
MID WEEK...WITH BEST CHANCES AT EWN/OAJ BECOMING MORE DIURNALLY
DRIVEN TUE/WED. PATCHY FOG/STRATUS POSSIBLE EACH NIGHT WITH MOIST
BL AND LIGHT WINDS...ESP FOR AREAS THAT RECEIVE RAINFALL.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 330 PM FRIDAY...MODERATE NORTHERLY WINDS (AROUND 15 KNOTS) CURRENTLY
OVER ALL BUT THE FAR SOUTHERN WATERS WHERE THE SEA BREEZE IS
STARTING TO TAKE SHAPE WITH WINDS BECOMING SE/S. SHOULD GRADUALLY
SEE WINDS BECOME S/SW TOWARD MORNING WITH SPEEDS DROPPING TO
GENERALLY AROUND 10 KNOTS. SEAS SHOULD RANGE FROM 2 TO 4 FEET
TONIGHT AND THROUGH SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 PM FRI...A WEAK COLD FRONT WILL LINGER ALONG THE COAST OR
JUST OFFSHORE THROUGH EARLY NEXT WEEK...THOUGH EXPECT PRED S/SW
FLOW THROUGH MOST OF THE PERIOD. GRADIENT TIGHTENS THROUGH THE
DAY SUN WITH INCREASING SSW WINDS 10-20KT LATE SUN. A PERIOD OF
MARGINAL SCA CONDITIONS POSSIBLE SUN NIGHT...MAINLY SOUTH OF
OREGON INLET...WITH WINDS INCREASING TO 15-20KT AND SEAS BUILDING
TO 4-6FT. GUSTY SW WINDS EXPECTED TO CONTINUE INTO WED...WITH
LINGERING 6FT SEAS POSSIBLE INTO TUE NIGHT FOR THE CENTRAL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CQD/SAS
AVIATION...LEP/CQD
MARINE...CTC/CQD
Hazardous weather outlook, Jul 31, 12:49 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1249 PM EDT FRI JUL 31 2015

NCZ029-044>047-079>081-090>094-011700-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
1249 PM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING OF LOW-LYING AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-011700-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1249 PM EDT FRI JUL 31 2015

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING OF LOW-LYING AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:37 PM EDTSpecial Weather StatementMHXCarteret53 min

Nearby

Beach Hazards Statements in North Carolina, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.